Indiana, 2008Flash Flood in Indiana, May 8, 2008
May 8, 2008 · NWS PAH · 1 event in 1 county or zone
An isolated small thunderstorm over the city of Evansville caused flash flooding over a localized area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated small thunderstorm over the city of Evansville caused flash flooding over a localized area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 12:58 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, May 8, 12:58 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
158 PM CDT THU MAY 8 2008
.DISCUSSION...
TYPICALLY ACTIVE SPRING TIME PATTERN WILL CONTINUE THROUGH NEXT
WEEK. RATHER FLAT ZONAL FLOW THROUGH THE WEEKEND WILL TRANSITION TO
A HIGHLY AMPLIFIED WESTERN RIDGE/EASTERN TROUGH PATTERN LATER NEXT
WEEK. THROUGH THE WEEKEND...A SERIES OF LOW AMPLITUDE 500 MB
SHORTWAVES WILL MOVE EAST ACROSS THE MID/UPPER MISSISSIPPI VALLEY.
THE FIRST IN THE SERIES OF SHORTWAVES WAS CROSSING OUR REGION THIS
AFTERNOON. A WEAK COLD FRONTAL BOUNDARY EXTENDED FROM THE LOWER
WABASH VALLEY...SOUTHWEST ACROSS THE OZARK FOOTHILLS OF SE MISSOURI
EARLY THIS AFTERNOON. AS THE MID LEVEL SHORTWAVE OUTRUNS THIS FRONT
THIS EVENING...LITTLE IN THE WAY OF PRECIPITATION IS EXPECTED TO
ACCOMPANY THE FRONT. EXTENSIVE BREAKS IN THE CLOUD COVER WILL FAVOR
SOME INSTABILITY SHOWERS AND ISOLATED THUNDER UNTIL NOCTURNAL
COOLING/STABILIZATION OCCURS AFTER 00Z.
THE WEAK FRONT WILL BECOME NEARLY STATIONARY OR RETURN SLOWLY NORTH
ACROSS TENNESSEE ON FRIDAY. AT 850 MB...AN EAST TO WEST ORIENTED
TROUGH WILL EXTEND FROM CENTRAL ILLINOIS ACROSS NRN MISSOURI.
SHOWERS AND SCATTERED STORMS ARE LIKELY TO DEVELOP FRIDAY AS A WEAK
500 MB SHORTWAVE MOVES EAST THROUGH THE MID/UPPER MISSISSIPPI
VALLEY. RELATIVELY STABLE LOW LEVELS FOR THIS TIME OF YEAR WILL BE A
LIMITING FACTOR FOR CONVECTIVE DEVELOPMENT...ESPECIALLY WITH THE
SURFACE FRONT TO THE SOUTH OF KENTUCKY.
WEAK SURFACE HIGH PRESSURE WILL BUILD EAST ACROSS THE MID AND UPPER
MISSISSIPPI VALLEY LATE FRIDAY NIGHT AND EARLY SATURDAY...FOLLOWED
BY A SOMEWHAT STRONGER SYSTEM FOR SATURDAY NIGHT AND SUNDAY.
12Z GFS/00Z ECMWF ARE IN GENERAL AGREEMENT THAT A SURFACE LOW WILL
DEEPEN AS IT TRACKS NORTHEAST ACROSS THE MIDWEST SATURDAY NIGHT AND
SUNDAY. 12Z GFS ENSEMBLE MEAN REPRESENTS A GOOD CONSENSUS OF RECENT
MODEL RUNS. SURFACE LOW SHOULD TRACK ROUGHLY ALONG THE INTERSTATE 44
CORRIDOR TO KSTL AREA SATURDAY NIGHT. THE ASSOCIATED SURFACE COLD
FRONT WILL SWEEP EAST ACROSS SE MISSOURI SATURDAY EVENING...AND THE
LOWER OHIO VALLEY LATE AT NIGHT. GIVEN THE TIMING OF THE FRONTAL
PASSAGE DURING THE COOLER NIGHTTIME HOURS...INSTABILITY SHOULD BE A
LIMITING FACTOR FOR STORMS. THE STRENGTH OF THE LOW LEVEL JET DOES
NOT APPEAR SUFFICIENT TO OVERCOME THE EFFECTS OF NOCTURNAL
STABILIZATION. 09Z SREF MEAN INDICATES A STRONGLY VEERED 850
MB FLOW WEAKENING TO 20 KNOTS OR LESS OVERNIGHT. FAIRLY WIDESPREAD
COVERAGE OF SHOWERS/STORMS IS EXPECTED AS THE 500 MB SHORTWAVE DIGS
SOUTHEAST TOWARD THE OHIO VALLEY.
A MORE HIGHLY AMPLIFIED UPPER FLOW PATTERN IS EXPECTED EARLY NEXT
WEEK. DEEP LAYER RIDGE WILL CROSS THE FORECAST AREA
MONDAY...ACCOMPANIED BY SEASONABLY COOL AND DRY AIR.
A DEEP MID LEVEL TROUGH IS FORECAST TO DEVELOP OVER THE MISSISSIPPI
VALLEY BY THURSDAY...THEN POSSIBLY CLOSE OFF OVER THE EASTERN
STATES. TIMING AND LOCATION DIFFERENCES AT THIS TIME RANGE ARE STILL
FAIRLY LARGE. EVEN SO...A PRECIPITATION EVENT APPEARS LIKELY AS THE
DEEPENING TROUGH APPROACHES TUESDAY NIGHT AND WEDNESDAY. MODELS VARY
WITH THE SURFACE PRESSURE PATTERN. 12Z GFS ENSEMBLE MEAN LOOKS
REASONABLE IN TAKING A SURFACE LOW EAST ACROSS
MISSOURI/ILLINOIS/INDIANA WEDNESDAY AND WEDNESDAY NIGHT. THOUGH
MODEL DIFFERENCES ARE LARGE CONCERNING THE SURFACE PRESSURE
PATTERN...THE HIGHLY AMPLIFIED AND STRONG UPPER LEVEL FLOW SUGGESTS
AT LEAST A SLIGHT POTENTIAL FOR SEVERE WEATHER ALONG AND AHEAD OF
THE COLD FRONT WITH THIS SYSTEM.
&&
.AVIATION...
EXPECT MAINLY VFR TO MVFR CEILINGS FOR THE REMAINDER OF THE
AFTERNOON INTO EARLY TONIGHT AS SFC LOW MOVES EAST THROUGH WRN KY.
COULD BE A STRAY AFTERNOON THUNDERSTORM MOVING BY/NEAR ANY TAF SITE
BEFORE THE SYSTEM MOVES EAST OF THE REGION EARLY THIS EVENING. AFTER
THE LOW PASSES...MAY HAVE TO CONTEND WITH SOME LOW STRATUS
DEVELOPING LATER IN THE EVENING OR EARLY FRI MORNING BEFORE SUNRISE.
WINDS WILL SHIFT FROM SOUTH TO NORTH LATER THIS AFTERNOON...THEN DIE
OFF LATER TONIGHT. COULD RESULT IN PATCHY FOG...BUT THINK CLOUDS
WOULD PRECLUDE DENSE FOG DEVELOPMENT LATER TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...MY
AVIATION...GM
Hazardous weather outlook, May 8, 6:29 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
729 AM CDT THU MAY 8 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
729 AM CDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE QUAD STATE
REGION TODAY AS A LOW PRESSURE SYSTEM TRACKS OVERHEAD. AN
ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT IN WESTERN
KENTUCKY DOWN NEAR THE TENNESSEE BORDER. DAMAGING WIND GUSTS AND
PENNY SIZED HAIL WOULD BE THE MAIN HAZARDS WITH ANY STRONG STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
QUAD STATE SATURDAY NIGHT AS A WARM FRONT LIFTS NORTH INTO THE
REGION. AT THIS TIME...LARGE HAIL AND DAMAGING WINDS APPEAR TO BE
THE MAIN STORM HAZARDS. HOWEVER...ISOLATED TORNADOES CANNOT BE
RULED OUT AT THIS TIME.
OTHERWISE...SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED BETWEEN FRIDAY
AND NEXT WEDNESDAY...ESPECIALLY SATURDAY NIGHT...AND THEN AGAIN
TUESDAY AND WEDNESDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHWEST KENTUCKY
TODAY...THEN OVER THE ENTIRE QUAD STATE REGION SATURDAY NIGHT INTO
EARLY SUNDAY MORNING.
Flash Flood, Vanderburgh
- When
- May 8, 2:09 PM CST to 3:30 PM CST
- Where
- Vanderburgh County, Evansville to 1.76 mi SSE of Evansville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.980, -87.550
The Lloyd Expressway was closed after vehicles began floating in floodwaters. Flooding of Main and Division Streets was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008$1.7 million · EF3 · 9 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornadoes and Damaging Winds in Alabama, May 8, 20082 injured · $983,000 · EF2 · 12 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Flood and Hail in Kansas, May 8, 2008$25,000 · 2.75 in hail · 55 events
- Tornadoes and Damaging Wind in Tennessee, May 8, 2008$70,000 · EF1 · 3 events
- Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008$165,000 · EF0 · 5 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99053.